Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 28, 2021, 9:02 PM EDT for Clinton County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 9:02 PM EDT (01:02 UTC)
- Expired
- Aug 28, 2021, 10:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Hail
- 0.75 in
- Wind
- 40
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WWUS83 KGRR 290102
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
902 PM EDT Sat Aug 28 2021
MIZ059-290200-
Clinton MI-
902 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Clinton County
through 1000 PM EDT...
At 902 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Johns, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Johns... Elsie... Ovid...
Fowler... Westphalia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4285 8482 4306 8481 4312 8437 4286 8437
TIME...MOT...LOC 0102Z 255DEG 31KT 4298 8465
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
JCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 28, 7:55 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 28, 7:55 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
755 PM EDT Sat Aug 28 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 232 PM EDT Sat Aug 28 2021
- Severe weather risk through Sunday
- Less humid weather early next week
&&
.DISCUSSION...(This evening through next Saturday)
Issued at 232 PM EDT Sat Aug 28 2021
- Severe weather risk through Sunday
The atmosphere is very unstable this afternoon and an MCV is
tracking eastward through Northern Lower MI at this time. Storms
have developed closer to the track of the MCV. Effective deep layer
shear is elevated south of this MCV. A few showers did start to
develop around Muskegon...they weakened. Additions showers are
trying to develop around Manitowoc...which could track into
Northwest parts of the CWA if they survive. Through sunset it looks
possible for an isolated severe thunderstorm...mainly north of a
Muskegon to Alma line. Later tonight a stronger low level jet forms
upstream in WI which then tracks into Northern Lower MI. The
current thinking is that the main area of convection with this low
level jet stays north of the CWA. If the low level jet sets up
further south...we could see the stronger convection rolling into
our CWA...again later tonight. Will need to monitor trends
closely.
On Sunday the cold front pushes through from the northwest. It will
be warm and unstable as this front moves in. This will result in a
broken line of showers and thunderstorms developing. The mid level
low in Ontario will be tracking northeast and we see only slight
height falls at that level. Thus the more favorable dynamics will
be to the northeast of Lower MI. The mid level wind fields do
strengthen...which will support gusty winds with any stronger
storms. The stronger deep layer shear is shown to be lagging
behind the surface front...which would limit the organized
convective risk along the front here in MI Sunday afternoon.
- Less humid weather early next week
The PWAT values fall off considerably for Monday as the front
stalls out south of the CWA. The front is expected to remain south
of the CWA through Wednesday as a deeper northwest flow tries to
set up. Thus...much less in the way of humidity will be around. In
addition the temperatures will trend toward more seasonable values
for this time of the year.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 755 PM EDT Sat Aug 28 2021
Overall VFR conditions are expected through Sunday. Having said
that we do have a back building line of thunderstorms from near
Alma to north of Lansing to south of GRR. The storms are on the
boundary that separate the low level air coming off Lake Michigan
(more stable) from the air that did not cross Lake Michigan (more
unstable). Over the next hour I expect that line to fill in and
become nearly solid just north of Lansing. Once the sun sets, the
storms should come to an end, which would mean the I-94 TAF sites
would not be impacted. We will continue to monitor this and if it
seems the storms will impact these sites the TAFs will get
updated.
There has been a cluster of storms over Lake Michigan that keep
dissipating over mid-lake. I have VCTS MKG for 2 hours just in
case one of the these storms does make it across the lake.
It should be quite overnight once these storms do dissipate. We
will have to watch the line of storms with the cold front Sunday
during the late afternoon. I put VCTS for all our TAF sites since
I do believe these storms have a good chance of impacting all of
our TAF sites.
&&
.MARINE...
Issued at 232 PM EDT Sat Aug 28 2021
Southwest winds will increase tonight into Sunday as the cold
front moves in. This will increase the waves to up over 3 feet.
The longer fetch will favor the region from Holland then to the
north for the biggest waves. Some values over 5 feet look likely. The
south sides of the piers will be impacted up and down the
lakeshore. Given the warm water an increased numbers of swimmers
may try to enter the water...which would increase the risk. We
already issued the beach hazards so warn of the situation.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 6 AM EDT Sunday through Sunday
evening for MIZ037-043-050-056-064-071.
Heat Advisory until 8 PM EDT this evening for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...Small Craft Advisory from 2 AM to 10 PM EDT Sunday for
LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...WDM
MARINE...MJSHazardous weather outlook, Aug 28, 11:30 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1130 AM EDT Sat Aug 28 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1130 AM EDT Sat Aug 28 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A Heat Advisory remains in effect for this afternoon as heat index values of around 100 degrees are predicted. A few thunderstorms are possible this afternoon and evening. A marginal risk for severe weather exists...mainly to the north of a Muskegon to Alma line. Damaging winds are the primary risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday A line of thunderstorms, a few of which could be strong to severe, is looking likely Sunday afternoon and evening. Strong wind gusts and hail are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening. LMZ844>849-290930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1130 AM EDT Sat Aug 28 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight A moderate risk for hazardous swim conditions exists this afternoon. A few thunderstorms are possible this afternoon and evening. Locally gusty winds and frequent lightning are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Stronger thunderstorms are possible along a cold front Sunday afternoon and evening. Gusty winds and hail are the primary threats. Dangerous swim conditions are predicted for Sunday. Conditions will be hazardous for small craft as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening.
In the hours before
Special weather statement, Aug 28, 5:43 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
543 PM EDT Sat Aug 28 2021
MIZ052-282245-
Gratiot MI-
543 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northern Gratiot
County through 645 PM EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Breckenridge, or 11 miles northeast of Alma, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma... St. Louis... Breckenridge...
Wheeler... Forest Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4331 8448 4336 8474 4346 8475 4347 8472
4346 8437 4331 8437
TIME...MOT...LOC 2142Z 260DEG 29KT 4345 8446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCLocal storm report, Aug 28, 6:26 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 S SAINT LOUIS 43.38N 84.61W
08/28/2021 E1.00 INCH GRATIOT MI PUBLIC
QUARTER SIZE HAIL AT N STATE ROAD AND W
LINCOLN ROAD.
&&Local storm report, Aug 28, 7:02 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
702 PM EDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 4 WNW ITHACA 43.32N 84.68W
08/28/2021 M68 MPH GRATIOT MI AWOS
AWOS STATION KAMN ALMA.
&&
WDMSpecial weather statement, Aug 28, 7:48 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
748 PM EDT Sat Aug 28 2021
MIZ058-059-290045-
Clinton MI-Ionia MI-
748 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of central Ionia and
northwestern Clinton Counties through 845 PM EDT...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saranac, or 7 miles southeast of Lowell, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ionia... St. Johns... Portland...
Saranac... Fowler... Westphalia...
Lyons... Maple Rapids... Muir...
Pewamo... Hubbardston... Clarksville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4295 8454 4277 8526 4277 8529 4284 8531
4295 8531 4312 8476 4312 8465
TIME...MOT...LOC 2347Z 259DEG 16KT 4287 8522
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCLocal storm report, Aug 28, 8:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST 2 SW LYONS 42.96N 84.98W
08/28/2021 E40 MPH IONIA MI PUBLIC
THUNDERSTORMS WINDS, WITH ESTIMATED GUSTS AS
HIGH AS 40 MPH CAUSE SOME SMALL BRANCHES AND
LIMBS TO BE BLOWN DOWN. THERE WAS PEA SIZE
HAIL WITH THIS STORM TOO.
&&
WDMSpecial weather statement, Aug 28, 9:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
902 PM EDT Sat Aug 28 2021
MIZ059-290200-
Clinton MI-
902 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Clinton County
through 1000 PM EDT...
At 902 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Johns, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Johns... Elsie... Ovid...
Fowler... Westphalia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4285 8482 4306 8481 4312 8437 4286 8437
TIME...MOT...LOC 0102Z 255DEG 31KT 4298 8465
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JCThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:14 PM EDT | Special Weather Statement | GRR | Clinton | 61 min |
| Aug 29, 2:21 AM EDT | Areal Flood Advisory | GRR | Mason | 5 hr |
| Aug 29, 1:54 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 29, 2:33 PM EDT | Flash Flood Warning | GRR | Lake | 8 hr |
| Aug 29, 2:49 PM EDT | Special Marine Warning | GRR | 113 min | |
| Aug 29, 3:11 PM EDT | Areal Flood Warning | GRR | Mason | 17 hr |
| Aug 29, 3:18 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 28 min |
| Aug 29, 3:26 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent | 28 min |
| Aug 29, 4:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 56 min |
| Aug 29, 5:21 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 24 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.